Alert archive / Alabama / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Huntsville, AL

February 2, 2016Franklin County, Lawrence County, Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at Feb 2, 2016, 9:38 PM CST for Franklin County, Lawrence County, Morgan County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2016, 9:38 PM CST (03:38 UTC)
Expired
Feb 3, 2016, 1:30 AM CST
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, AL, Lawrence County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

777 
WGUS54 KHUN 030338
FFWHUN
ALC059-079-103-030730-
/O.NEW.KHUN.FF.W.0001.160203T0338Z-160203T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
938 PM CST TUE FEB 2 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN NORTHWESTERN ALABAMA...
  WESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
  LAWRENCE COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 130 AM CST

* AT 928 PM CST...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH
  FLOODING NEAR MOULTON ALONG HIGHWAY 24. DOPPLER RADAR ALSO
  INDICATES THAT AT LEAST 1-2 INCHES OF RAIN HAS FALLEN ESPECIALLY
  IN LAWRENCE COUNTY....SOUTHEASTERN FRANKLIN COUNTY...AND WESTERN
  MORGAN COUNTY. WITH AN ADDITIONAL 1-2 INCHES OF RAINFALL EXPECTED
  TO CONTINUE FOR AT LEAST THE NEXT 3-4 HOURS...MORE FLASH FLOODING
  IS LIKELY. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DECATUR...MOULTON...TRINITY...PHIL CAMPBELL...COURTLAND...NORTH
  COURTLAND...HILLSBORO...HATTON...NE SMITH AND MT HOPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3471 8729 3470 8711 3465 8705 3464 8705
      3431 8708 3431 8711 3430 8711 3430 8731
      3431 8778

$$

SL.77
1 follow-up statement
602 
WGUS74 KHUN 030729
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
129 AM CST WED FEB 3 2016

ALC059-079-103-030734-
/O.EXP.KHUN.FF.W.0001.000000T0000Z-160203T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN AL-MORGAN AL-LAWRENCE AL-
129 AM CST WED FEB 3 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FRANKLIN...WESTERN MORGAN
AND LAWRENCE COUNTIES WILL EXPIRE AT 130 AM CST...

THE HEAVY RAIN HAS ENDED...HOWEVER LIGHT RAINFALL AND CONTINUED
RUNOFF WILL PERSIST FOR A FEW MORE HOURS. THE IMMEDIATE THREAT FOR
FLASH FLOODING HAS ENDED...BUT FLOODING IN LOW LYING AREAS IS STILL
POSSIBLE.


LAT...LON 3471 8729 3470 8711 3465 8705 3464 8705
      3431 8708 3431 8711 3430 8711 3430 8731
      3431 8778

$$

KTW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 9:22 PM CST, 16 minutes earlier.

Area forecast discussion, Feb 2, 9:22 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
922 PM CST TUE FEB 2 2016

.UPDATE...
ADJUSTED POPS FOR OVERNIGHT.

&&

.DISCUSSION...
CDFNT IS NOW ALONG THE MS RIVER AND SHOULD SLOWLY MOVE EAST
OVERNIGHT. NAM MAYBE TO SLOW WITH THE CDFNT MOVEMENT. THUS MY BEST
GUESS WITH THE TIMING OF THE CDFNT LOOKS LIKE ARND 07Z IN EXTREME NW
AL...BY 09Z IN THE HUN AREA AND OUT OF NE AL BY 11Z. ATTM WE ONLY
ISSUED ONE SVR TSRA WARNING EARLY THIS EVENING. AS THE TSRA MOVE
NORTH INTO OUR CWA...THEY HAVE WEAKEN CONSIDERABLY. WILL COORDINATE
WITH SPC AND SURROUNDING OFFICES TO SEE IF WE WILL NEED TO CONTINUE
THE TORNADO WATCH FOR PORTIONS OF OUR CWA. HOWEVER LOOKS LIKE
LOCATIONS SOUTH OF OUR CWA MAY HAVE THE BEST CHC OF HAVING THE
TORNADO WATCH EXTENDED. OVERALL MY FEELINGS IS THAT WE WILL
TRANSITIONS TO A HVY RAIN EVENT AFTER MIDNIGHT. STAY TUNED.

OTHERWISE WILL NOT MAKE MANY CHANGES TO FCST ATTM...WILL LIKELY HAVE
TO UPDATE THE FCST AGAIN IN A FEW HOURS. ALSO WILL KEEP THE WIND
ADVISORY IN AFFECT UNTIL 09Z.

007

&&

.AVIATION...
/ISSUED 523 PM CST TUE FEB 2 2016/
FOR 00Z TAFS...A STRONG CDFNT...NOW ALONG THE MS RIVER WILL CONTINUE
TO MOVE EAST TONIGHT. AHEAD OF THE CDFNT WAS A LARGE AREA OF
SHRA/TSRA...WITH THE POSSIBILITY OF ALL MODES OF SVR WX MAINLY THIS
EVENING. THE THREAT OF SVR WX WILL TAPER OFF OVER KMSL ARND 06Z AND
KHSV BY 09Z...AS THE CDFNT MOVES EAST OF THE TAF SITES. CURRENT VFR
CONDITIONS SHOULD QUICKLY DROP TO MVFR BETWEEN 03Z AND 04Z AND
CONTINUE THRU 16Z. AFTER 16Z EXPECT VFR CONDITIONS FOR THE REMAINDER
OF THE FCST PERIOD.

007

&&

.PREV DISCUSSION...
/ISSUED 353 PM CST TUE FEB 2 2016/
A POTENTIALLY DANGEROUS CONVECTIVE SITUATION CONTINUED TO SETUP
ACROSS THE REGION...AS A POWERFUL SURFACE LOW CONTINUED TO DEEPEN
OVER THE NW MISSOURI REGION. A COLD FRONT TRAILING SOUTHWARD OF THIS
LOW EXTENDED SSW ACROSS CENTRAL LOUISIANA EAST OF LAKE CHARLES. THE
UPPER SUPPORT OF THIS SYSTEM...A NEGATIVELY TILTED TROUGH SETUP WITH
THE UPPER LOW (AT LEAST ITS 500MB REFLECTION) WAS DISPLACED WEST OF
ITS SURFACE LOW NEAR THE KS/NE BORDER. A DECENT MID/UPPER LEVEL
DIFFLUENT PATTERN WAS IN PLACE FROM EASTERN TEXAS TO THE OHIO VALLEY.
A SHORT PERIOD OF SOLAR INSOLATION MOST OF THE AREA HAD EARLIER
EXPERIENCED TODAY HAS HELPED WARM HIGH TEMPERATURES INTO THE LOW/MID
70S. A TIGHTENING PRESSURE GRADIENT AROUND THE DEVELOPING CYCLONE...
AND APPROACH OF THE FRONT HAS PRODUCED BREEZY AND WINDY CONDITIONS
ACROSS THE REGION. A WIND ADVISORY FOR THIS WILL CONTINUE INTO THE
LATE NIGHT.

CONVECTION WISE...TORNADO WATCH #11 WILL BE IN EFFECT FOR ALL OF OUR
FORECAST/WARNING AREA THROUGH 10 PM THIS EVENING. AS OF THIS
WRITING...THE STRONGEST STORMS WERE IN PROGRESS IN TWO LINES...ONE
FROM SW MISSISSIPPI TO NORTH OF JACKSON...AND MORE DISCRETE CELLS
NOTED IN NORTH/SOUTH ORIENTATION FROM WEST OF COLUMBUS AFB AND
MERIDIAN.

FORECAST WISE...THE AREA WILL BE AFFECTED BY WIDESPREAD SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS WILL BECOME STRONG TO SEVERE IN
INTENSITY. THE MAIN THREATS WITH THIS ARE NOT LIMITED TO DAMAGING
WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND TORNADOES. EARLIER AND
RECENT SOUNDINGS...AS WELL AS FORECASTS...INDICATED A HIGHLY SHEARED
ENVIRONMENT WITH 0-3 HELICITY VALUES IN THE 400-700 M/S AND BULK
SHEAR VALUES IN THE 50-65KT. CAPE VALUES WERE IN THE 300-500 J/KG
RANGE EARLIER BUT NOW AROUND 100 WITH A LOSS OF MORE DIRECT DAYTIME
HEATING. THE STRONGER STORMS PER RADAR TRENDS SHOULD AFFECT THE AREA
FROM WEST TO EAST DURING THE COURSE OF THE REST OF THIS AFTERNOON AND
THE EVENING.

ALONG WITH STRONG/SEVERE STORMS...PRECIP WATER AMOUNTS RISING INTO
THE 1.7 INCH RANGE MEANS TORRENTIAL RAINS ARE POSSIBLE IN THE
STRONGER STORMS. EVEN WITH OUR RATHER DRY GROUND...THIS MUCH WATER
COULD RESULT IN PONDING OF WATER IN LOW WATER SPOTS AND A FEW
INSTANCES OF FLASH FLOODING. BIGGER PICTURE HYDROLOGY...TOTAL
RAINFALL FROM THIS EVENT SHOULD RANGE IN THE 1.5 - 2 INCH RANGE.
RUNOFF FROM THIS RAIN WILL RESULT IN RISES IN SOME OF OUR SECONDARY
STREAMS AND RIVERS. THOSE IN FACT MAY RISE TO FLOOD LEVELS IN THE
NEXT DAY OR SO. GIVEN A DELAYED RESPONSE EXPECTED WITH THE RIVERS AS
WELL AS ON-GOING WIND/CONVECTIVE ISSUES...HAVE HELD OFF ON A FLOOD
WATCH THIS ISSUANCE.

THE COLD FRONT WITH THIS SYSTEM SHOULD SWEEP IN A WEST TO EAST
FASHION DURING THE OVERNIGHT...WITH SHOWER/T-STORM ACTIVITY WINDING
DOWN SIMILARLY. COLDER AIR FILTERING IN FROM THE NW WILL RESULT IN
HIGHS ONLY IN THE 50S MOST SPOTS ON WED...WHICH WILL FEEL NOTABLY
COOLER THAN WE'VE EXPERIENCED TODAY THUS FAR. A REINFORCING SHOT OF
EVEN COLDER AIR WILL MOVE IN WED NIGHT...RESULTING IN THU HIGH TEMPS
ONLY IN THE 40S. A SLIGHT WARMING TREND IS FORECAST FOR THE LATTER
PART OF THE WEEK AND WEEKEND AS HIGH PRESSURE MOVING IN FROM THE
WEST CONTROLS THE WEATHER.

DID NOT MAKE MANY CHANGES TO THE EARLY NEXT WEEK PERIOD GIVEN BUSY
SHORT TERM DUTIES. MODEL OUTPUT IS SKETCHY WITH THE DETAILS...BUT
EVEN COLDER AIR COULD BRING ANOTHER BOUT OF WINTRY WEATHER TO START
NEXT WEEK. AT THIS TIME...LITTLE OR NO ACCUMULATIONS ARE EXPECTED
DUE TO LOW MOISTURE LEVELS.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 2, 9:31 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
931 PM CST TUE FEB 2 2016

ALZ001>010-016-TNZ076-096-097-031300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
931 PM CST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...OVERNIGHT...

A SLOW MOVING COLD FRONT WILL PUSH ACROSS THE AREA OVERNIGHT WITH
VERY HEAVY RAINFALL ALONG WITH THE POSSIBILITY OF FLASH FLOODING.
THERE WILL ALSO BE A CHANCE OF SCATTERED THUNDERSTORMS WILL STRONG
GUSTY WINDS. THE THREAT OF TORNADOES WILL BE LOW.

OTHERWISE...SOUTHWEST WINDS OUTSIDE OF STORMS WILL INCREASE AND
GUST TO AROUND 35 MPH AHEAD OF THE COLD FRONT...ESPECIALLY IN THE
HIGHER ELEVATIONS. A WIND ADVISORY WILL BE IN EFFECT FOR THE AREA
THROUGH EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT CHANCE OF LIGHT SNOW WITH A COLD FRONT MONDAY
NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS CURRENTLY ON GOING.

In the hours before

Local storm report, Feb 2, 9:35 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 PM CST TUE FEB 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLOOD            1 NNE MOULTON           34.49N 87.29W
02/02/2016                   LAWRENCE           AL   TRAINED SPOTTER

            SPOTTER REPORTS WATER MAKING INTO A HOME NEAR MOULTON.

0925 PM     FLOOD            1 NNE MOULTON           34.49N 87.29W
02/02/2016                   LAWRENCE           AL   TRAINED SPOTTER

            WATER IS COVERING PORTIONS OF MAIN STREET IN MOULTON. THE
            ROAD REMAINS OPEN.

&&

CSTUMPF

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 7:01 PM CSTSevere Thunderstorm WarningHUNLawrence33 min
Feb 2, 7:46 PM CSTRiver Flood WarningHUNJackson, Madison, Marshall3 days
Feb 2, 7:48 PM CSTRiver Flood WarningHUNMadison44 hr
Feb 3, 12:39 AM CSTAreal Flood WarningHUNMadison15 hr
Feb 3, 12:48 AM CSTSpecial Weather StatementHUNCullman, Madison, Morgan57 min
Feb 3, 1:15 AM CSTSpecial Weather StatementHUNMarshall45 min
Feb 3, 1:23 AM CSTSpecial Weather StatementHUNJackson, Marshall37 min
Feb 3, 1:39 AM CSTAreal Flood WarningHUNFranklin, Lawrence, Morgan5 hr
Feb 3, 2:10 AM CSTSpecial Weather StatementHUNDeKalb50 min
Feb 3, 3:43 AM CSTAreal Flood WarningHUNDeKalb6 hr
Feb 3, 10:06 AM CSTAreal Flood WarningHUNDeKalb10 hr

Nearby

Flash Flood Warnings in Alabama, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.